MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL, FLEXIBLE, ENDOSCOPIC, CANN, 10MM; BIT, DRILL

SMITH & NEPHEW, INC. DRILL, FLEXIBLE, ENDOSCOPIC, CANN, 10MM; BIT, DRILL
Catalog Number 7209739
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/29/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the device broke inside the patient, however, all pieces were removed from the patient.No patient injury or significant delay were reported.Back up was available to complete the procedure.
 
Additional Manufacturer Narrative
One 10mm endoscopic cannulated flexible drill was returned for evaluation.The drill is over four years old.Visual assessment confirmed the reported breakage.The drill has broken where it transitions from the 20 ½ to 9 revolutions per inch at the lazer cut double helix.No material voids are present at the break area.Rockwell testing confirmed the drill met print specification (rc 51.6).The primary cutting edges are dull and the cannulation is heavily burred.No root cause related to the manufacture of the device can be established.

Brand Name
DRILL, FLEXIBLE, ENDOSCOPIC, CANN, 10MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8070804
Report Number1219602-2018-01554
Device Sequence Number11353715
Product Code HTW
UDI-Device Identifier03596010541970
UDI-Public03596010541970
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209739
Device Lot Number50356898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2018
Initial Date Received by Manufacturer 10/29/2018
Supplement Date Received by Manufacturer12/27/2018
Initial Report FDA Received Date11/14/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1